Alert archive / South Dakota / Tornado Warnings in 1997
Tornado Warning 3, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 14, 1997, 4:53 PM MDT for Meade County, Pennington County, South Dakota. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 14, 1997, 4:53 PM MDT (22:53 UTC)
- Expired
- Jun 14, 1997, 5:25 PM MDT
- In force
- 32 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties
Counties Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 18 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 5:30 PM MDT | Hail 4 | Piedmont, SD | |
| Jun 14, 5:30 PM MDT | Hail 0.75 | Piedmont, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 4:00 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRAP 142252 RRA TORRAP SDC093-103-142325- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 453 PM MDT SAT JUN 14 1997 * TORNADO WARNING FOR SOUTHERN MEADE COUNTY - WESTERN SOUTH DAKOTA CENTRAL PENNINGTON COUNTY - WESTERN SOUTH DAKOTA * UNTIL 525 PM MDT * SOME LOCATIONS AFFECTED BOX ELDER * AT 455 PM MDT A SPOTTER REPORTED A FUNNEL CLOUD 5 MILES NORTH OF INTERSTATE 90...8 MILES NORTH OF RAPID CITY. THE STORM WApS MOVING EAST AT 10 MPH. LEAVE YOUR MOBILE HOME FOR YOUR DESIGNATED STORM SHELTER. IF YOU DO NOT HAVE TIME...GET INTO A DITCH OR RAVINE AWAY FROM THE STRUCTURE.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 14, 9:49 AM MDT, 7 hours 4 minutes earlier.
Area forecast discussion, Jun 14, 9:49 AM MDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SOUTH DAKOTA AND NE WYOMING NATIONAL WEATHER SERVICE RAPID CITY SD 950 AM MST SAT JUN 14 1997 STLT SHWS CLDS CLRG FM NW SD...WHILE WTR VAPOR IMAGERY SHWS UPR LOW SPINNING ARND NV-UT AREA AND MSTR INCRG OVR WY AHD OF IT. S/WV TROF MOVG ACRS MT WL PUSH SFC BNDRY TWD AREA AND SERVE AS FOCUS/DYNAMICS FOR AFTN TSTMS. DWPTS WL INCRS AS WELL TO PROVIDE FUEL FOR TSTMS. TEMPS WRMG RAPIDLY THIS MRNG SO WL UPDATE ZONES FOR HIGHS. .UNR...NONE. ANDERSON
In the hours before
Special weather statement, Jun 14, 11:06 AM MDT, 5 hours 47 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-220600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1110 AM MDT SAT JUN 14 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS FROM THE THUNDERSTORMS. DISCUSSION... A COLD FRONT OVER CENTRAL MONTANA WILL MOVE INTO WESTERN NORTH DAKOTA AND WYOMING THIS AFTERNOON...AND THROUGH WESTERN SOUTH DAKOTA TONIGHT. INCREASING MOISTURE FROM THE SOUTH WILL PROVIDE THE FUEL NECESSARY FOR THUNDERSTORMS...WHICH WILL DEVELOP AHEAD OF THE FRONT. ANDERSON
Special weather statement, Jun 14, 11:10 AM MDT, 5 hours 43 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-220600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1110 AM MDT SAT JUN 14 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS FROM THE THUNDERSTORMS. DISCUSSION... A COLD FRONT OVER CENTRAL MONTANA WILL MOVE INTO WESTERN NORTH DAKOTA AND WYOMING THIS AFTERNOON...AND THROUGH WESTERN SOUTH DAKOTA TONIGHT. INCREASING MOISTURE FROM THE SOUTH WILL PROVIDE THE FUEL NECESSARY FOR THUNDERSTORMS...WHICH WILL DEVELOP AHEAD OF THE FRONT. ANDERSON
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 1:28 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 32 min |
| Jun 14, 3:43 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade | 47 min |
| Jun 14, 4:18 PM MDT | Flash Flood Warning | UNR | Meade | 5 hr |
| Jun 14, 4:22 PM MDT | Tornado Warning | UNR | Meade | 33 min |
| Jun 14, 4:50 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 50 min |
| Jun 14, 5:27 PM MDT | Tornado Warning | UNR | Meade, Pennington | 33 min |
| Jun 14, 5:38 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence | 32 min |
| Jun 14, 5:54 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding | 46 min |
Nearby
Tornado Warnings in South Dakota, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.